Missouri, 2020

Hail in Missouri, March 2, 2020

March 2, 2020 · NWS LSX · 4 events in 3 counties and zones

As a cold front moved south across the region, severe storms developed over portions of southeast Missouri and southwestern Illinois. There were several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved south across the region, severe storms developed over portions of southeast Missouri and southwestern Illinois. There were several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 5:29 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 2, 5:29 PM CST, 1 hour 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
529 PM CST Mon Mar 2 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 315 PM CST Mon Mar 2 2020

The cold front has made it into southeast MO and southern IL this
afternoon.  A surface low over northwest AR along the front will
move northeastward through southeast MO and into western KY by 06Z
Tuesday.  Convection should initiate late this afternoon and early
this evening ahead of the low across south central MO and move into
southeast MO by 00Z.  Convection may get as far north as the St
Louis metro area this evening and spread into southwest IL.  Most of
the convection should shift southeast of the forecast area around
06Z Tuesday as depicted by most of the CAMs. There will likely be
a few thunderstorms across parts of southeast MO and southwest IL
this evening with a possibility of small hail across Reynolds,
Iron and Madison counties in southeast MO where the low level
moisture and instability will be maximized with CAPE up to around
1000 J/kg around 00Z Tuesday. The better threat of severe weather
will be just south of our forecast area. Colder low temperatures
can be expected tonight over most of our area as lower surface dew
points advect into the region behind the cold front, although the
lows will still be slightly above normal for most of the region.
The sky will clear out late tonight and Tuesday morning resulting
in full solar insolation Tuesday with high temperatures about
10 degrees above normal for early March. Another cold front will
drop southeastward into our area late Tuesday night as a strong
shortwave drops southeastward from the Northern Plains towards the
Ohio Valley region, but it appears that any precipitation will
remain northeast of our forecast area.

GKS

.LONG TERM...  (Wednesday through Next Monday)
Issued at 315 PM CST Mon Mar 2 2020

High temperatures on Wednesday will continue to be above normal and
very similar to Tuesday's highs.  A southern stream cutoff upper
level low and associated surface low ahead of it will move eastward
through the southern Plains on Wednesday and into the Gulf Coast
states and TN Valley region on Thursday.  Most of the deterministic
models and ensemble guidance keep the precipitation associated with
this feature south of our forecast area, although could not rule out
a brief period of light rain late Wednesday night or Thursday
morning across parts of southeast MO and southwest IL on the
northern fringes of the precipitation shield. A deepening upper
level trough over the Great Lakes region will send a cold front
southeastward through our forecast area on Thursday. This should
be a dry frontal passage for our region with the precipitation
confined to the Great Lakes area ahead of the upper level trough
and in the vicinity of the associated surface low. Colder
temperatures can be expected beginning Thursday night and
continuing through Friday night as northwesterly upper level flow
behind the Great Lakes and Ohio Valley deep upper level trough/low
sends a large and strong 1035 mb surface ridge from the northern
Plains southeastward into our area. Although temperatures will be
colder they will be close to seasonal normals. Warmer conditions
will return for the weekend as an upper level ridge shifts
eastward into the central US, and the surface wind becomes
southerly as the surface ridge shifts well east of the region. The
chance of rain will return Sunday night and Monday as
southwesterly winds ahead of an approaching cold front bring
increasing low level moisture into the area.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 527 PM CST Mon Mar 2 2020

MVFR ceilings along and south of I-44 are expected to be near the
St. Louis Metro TAF sites this evening before improving to VFR
overnight. Scattered showers and thunderstorms are also expected
in this area. Light and variable wind will become gusty out of the
west tomorrow as the sky clears from north to south.

SPECIFICS FOR KSTL:
MVFR ceilings will improve to VFR this evening.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 2, 3:37 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
337 PM CST Mon Mar 2 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
337 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across portions of
southeast Missouri and southwest Illinois this evening.  A few
storms may be strong across parts of southeast Missouri with
small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

The radar

The St Louis radar (KLSX), 132 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Reynolds

When
March 2, 6:30 PM CST
Where
Reynolds County, 0.84 mi E of Black
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.530, -90.935

Hail, Reynolds

When
March 2, 6:40 PM CST
Where
Reynolds County, 1.16 mi ESE of Ruble
Measured
1 in hail
Reported by
Social Media
Coordinates
37.146, -90.900

Hail, St. Francois

When
March 2, 6:41 PM CST
Where
St. Francois County, 0.17 mi NNE of Esther
Measured
1 in hail
Reported by
Public
Coordinates
37.852, -90.519

Hail, Madison

When
March 2, 6:53 PM CST
Where
Madison County, 5 mi S of Fredericktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.478, -90.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875890, 875891, 875892, 875893.